Rapid Cycling or Thin Skin? Treatment?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Rapid Cycling or Thin Skin?  Treatment?


How do doctors make the distinction between ultra-rapid or ultradian cycling or just having this "thin skin" you speak of as part of bipolar disorder. Does this distinction matter when treating bipolar disorder? Maybe all I need is a stimulant, but I'm on one and it isn't helping. I'm questioning the diagnosis I've been given because nothing has worked so far and I'm in fact the most depressed I've been. I'm taking depakote + trileptal + neurontin + zyprexa + adderall and I still have "thin skin" and depression and social phobia and so-called cycling. I was better on anti-depressants -- how do you differentiate bipolar II from atypical depression. I feel like I need an anti-depressant. Anyhow, my question is what works best for this "thin skin" and what advice would you have for someone like me. It's been 23 years and I can't take much more of this. Thank you for considering my question. Jon
 

Dear Jon -- 
I think I can understand your frustration, as the labels get thrown around and probably many treatments and yet your symptoms persist.  Here are some thoughts on yours:  first, the distinction of ultra-rapid and ultradian and "rapid cycling" is just about words only.  Just yesterday I was reading a summary about ADHD by Paul Wender, the Utah guy who's studied ADHD for years, who stated outright that one of the ways you can tell ADHD from bipolar disorder is that the mood lability of ADHD lasts only hours, whereas bipolar disorder variants it's longer than that.  The problem is we don't have any reference point to be making these distinctions, as what he's calling ADHD in that context, might be called by several mood experts "ultradian cycling", and there's really no "gold standard" to appeal to for deciding who's "right".  All those quotation marks probably are a fairly good symbol of the difficulty we're having here -- terms meaning something clear to some people but not to others.  

While we're at it, you should see the ultimate demonstration of "rapid cycling", every 24 hours.  This fellow's pattern is so clear, at least in this case I think everyone would agree that this is bipolar disorder all right, and that this is cycling rapidly.  Once the cycle frequency goes higher than this, i.e. even less than 24 hours in one phase or another, I think most psychiatrists will start to wonder if it's "really" bipolar disorder, to go that fast.  But the folks who use "ultradian" include some of the researchers at the National Institutes of Mental Health (NIMH), who probably can be regarded as among the foremost authorities in the world.  

Anyway, as you were alluding to, Jon, it does boil down (for now anyway) to whether this all makes any difference in treatment options/strategies.  And in my view there are only a few clear guidelines there.  The one that has proved most reliable for me is:  to treat rapid cycling, withdraw (very gradually) any pro-cycling influence.  Antidepressants are the big culprit for this, but Neurontin and Risperidone and stimulants (even substantial amounts of caffeine probably counts); and definitely alcohol.  Then there's staying up late using electric light and TV and computers, as there's some recent evidence that prolonged exposure to light can promote rapid cycling.  For a dramatic account of this, see this page on my website.  

So, until you've had a shot at mood stabilizers (probably at least 2) without any pro-cycling influences in there, I think you haven't had one of the most fundamental options for your symptoms.  However, if you've already done that, which I doubt as this is a fairly counterintuitive strategy (i.e. no antidepressant when depression is one of the most obvious symptoms), then before you give up on even basic strategies, there's one more basic to consider too: the MAOI class of antidepressants.  These are the original "anti-thin-skin" medications for social phobia and treatment resistant depression with "atypical" symptoms (lethargy, sleeping too much, and extreme sensitivity to perceived slights -- also called "mood reactivity", as theoretically it's positively reactive too, but people don't tend to notice that part much).  

I hope this addresses your question some, and gives you some options to discuss with your psychiatrist.  Good luck to you. 

Dr. Phelps

 

Published February, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?